Alert archive / North Carolina / Freeze Warnings in 2017

Freeze Warning 1, NWS Raleigh, NC

October 29, 20177 counties in North Carolina

NWS Raleigh, NC issued this freeze warning at Oct 29, 2017, 9:00 PM EDT for 7 counties in North Carolina. It took effect at Oct 30, 2017, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 9:00 PM EDT (01:00 UTC)
In effect from
Oct 30, 2017, 4:00 AM EDT
Expired
Oct 30, 2017, 9:00 AM EDT
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 141 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS72 KRAH 300100
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
900 PM EDT Sun Oct 29 2017

...First Cold Snap of the Season....

.A Canadian air mass will continue to overspread central NC
overnight as brisk nw winds persist through the night. 
Temperatures will fall through the 40s late this evening, and into
the 30s overnight, with sections of the western Piedmont likely 
bottoming out around freezing by daybreak. While not a killing 
freeze, cold sensitive plants or tender, newly sprouted, fall 
vegetation may suffer slight damage.

NCZ021-022-038-039-073-074-083-301300-
/O.NEW.KRAH.FZ.W.0001.171030T0800Z-171030T1300Z/
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
Including the cities of Pfafftown, Stanleyville, Winston-Salem, 
Greensboro, Lake Townsend, High Point, Lexington, Thomasville, 
Asheboro, Ulah, Archdale, Trinity, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Wadesboro, 
and Polkton
900 PM EDT Sun Oct 29 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY...

The National Weather Service in Raleigh has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Monday. 

* TEMPERATURE...30 to 32 degrees by daybreak.

* IMPACTS...These cold temperatures may damage unprotected cold
  sensitive or newly sprouted vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means freezing temperatures are imminent or 
highly likely. These conditions will damage crops and other 
sensitive vegetation.

&&

$$
2 follow-up statements
727 
WWUS72 KRAH 300823
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
423 AM EDT Mon Oct 30 2017

...First Sub-Freezing Temperatures of the Season Possible...

.A Canadian air mass will continue to overspread central NC
this morning as brisk northwest begin to relax. Temperatures will
fall through the 30s early this morning, with sections of the 
western Piedmont likely bottoming out around freezing by daybreak.
While not a killing freeze, cold sensitive plants or tender, 
newly sprouted, fall vegetation may suffer slight damage.

NCZ021-022-038-039-073-074-083-301300-
/O.CON.KRAH.FZ.W.0001.000000T0000Z-171030T1300Z/
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
Including the cities of Pfafftown, Stanleyville, Winston-Salem, 
Greensboro, Lake Townsend, High Point, Lexington, Thomasville, 
Asheboro, Ulah, Archdale, Trinity, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Wadesboro, 
and Polkton
423 AM EDT Mon Oct 30 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE... readings will range between 30 and 32 degrees by
  daybreak in rural and sheltered locations and between 32 and 36
  in urban areas. 

* IMPACTS...These cold temperatures may damage unprotected cold
  sensitive or newly sprouted vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A freeze warning means freezing temperatures are imminent or
highly likely. These conditions will damage crops and other
sensitive vegetation.

&&

$$
694 
WWUS72 KRAH 301255
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
855 AM EDT Mon Oct 30 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

NCZ021-022-038-039-073-074-083-301400-
/O.EXP.KRAH.FZ.W.0001.000000T0000Z-171030T1300Z/
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
Including the cities of Pfafftown, Stanleyville, Winston-Salem, 
Greensboro, Lake Townsend, High Point, Lexington, Thomasville, 
Asheboro, Ulah, Archdale, Trinity, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, Wadesboro, 
and Polkton
855 AM EDT Mon Oct 30 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have risen above freezing and the warning will be
allowed to expire.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this freeze warning went out at Oct 29, 7:10 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 29, 7:10 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
710 PM EDT Sun Oct 29 2017

.SYNOPSIS...
A strong upper level trough will pivot northeastward across the
middle Atlantic states tonight. Chilly high pressure will build into
central NC overnight and Monday and lie overhead through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 710 PM Sunday...

Just minor adjustment required to the near term forecast. Namely,
adjusts PoPs to account for radar trends, as well as hourly
temperatures as cold air filters east across central NC.

Early this the evening, the strong cold front was pivoting newd
across the coastal plain accompanied by a band of heavy showers with
isolated thunderstorms. Received reports of possible funnel clouds
in the coastal plain late this afternoon but no notable rotation
noted via doppler radar plus atmosphere not totally supportive of
tornadic activity. Front did look menacing as it crossed the
Triangle area between 3 and 4 PM with very low dark clouds so could
see where some folks could have thought they were seeing a funnel
cloud.

As the cold front continues to pivot to the east-ne, bulk of showers
will move into se VA. Subsidence behind the exiting mid-upper level
trough and downslope effect of nw low level flow will aid to
diminish cloud coverage west-to-east through late this evening.

The deep surface low will maintain gusty nw winds over central NC
through this evening and into the first half of the overnight.
Expect gusts 20-30kts through 05Z, with gusts subsiding thereafter.

A much colder air mass will overspread central NC with temperatures
down into the 30s across the area by daybreak Monday. These
temperatures along with a brisk nw wind will result in wind chill
values in the upper 20s across the west, and around freezing in the
east. Potential for a few places in the western Piedmont to dip
briefly below freezing by daybreak. However, appears that the freeze
will be too limited to warrant a warning at this time. Will continue
to monitor.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 300 PM Sunday...

Broad troffing sets up near zonal flow across the CONUS on Monday,
with high pressure edging in from the south to provide weak warm
advection to accompany strong insolation. Modest rebound in low
level thicknesses support highs within a degree or two of 60. A dry
front aligns parallel to the zonal flow and slows/stalls north of
the area tomorrow night, with diurnal plunge mitigated by the warmer
airmass and potential mid cloudiness. Morning mins will range from
upper 30s to very low 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 237 PM Sunday...

GFS and ECMWF in good agreement early on, both show a cold front
moving into central NC on Tuesday, as an upper short wave in the SW
flow aloft moves NE across the Mid Atlantic and Northeast regions.
Thanks to high pressure over the deep south, there will be little or
no moisture advection ahead of that front, thus aside from an
increase in cloudiness, this front should move into central NC
without rain.  Highs on Tuesday in the upper 60s, with temps falling
into the low-mid 50s during the early evening hours.

The aforementioned front will stall then lift to our north as a warm
front during the mid-week period as the northern stream lifts well
north of our area. For the latter half of the week, look for mainly
zonal flow with an uneventful pattern over our area. Opportunities
for rain during the mid-to-late-week period will be very limited
given lack of substantial forcing and modest moisture.  The next
decent chance for rain will probably come some time over the weekend
as an upper short wave crosses the region and pushes a cold front
across, followed by upglide overtop a developing CAD wedge in the
wake of the front.

Temps will gradually moderate from mid-week on, cooling back down
over the weekend in the wake of the front.  Look for highs in the
60s Tue/Wed, then 70s Thu/Fri before cooling back to around 70 over
the weekend. Lows in the mid-upr 40s Wed morning, then lows in the
50s the rest of the week.

&&

.AVIATION /00Z MONDAY THROUGH THURSDAY/...
As of 700 PM Sunday...

A quick return to VFR conditions this evening as the cold front will
move offshore. Gusty WNW winds to 30 knots can be expected well into
the evening hours. Winds will decrease to 10 knots or less by
09z/Monday.

Outlook... VFR conditions can then be expected from Monday through
late week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...mlm
LONG TERM...np
AVIATION...Badgett
Hazardous weather outlook, Oct 29, 4:57 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
457 PM EDT Sun Oct 29 2017

NCZ021-022-038-039-073-074-083-084-300930-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
457 PM EDT Sun Oct 29 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Northwest winds through mid evening will occasionally gusts between
25 and 35 mph as colder air overspreads the region. Temperatures by
early Monday will be in the lower 30s. Wind chills early Monday
morning will be in the 25-30 degree range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-300930-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
457 PM EDT Sun Oct 29 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Northwest winds behind an exiting low pressure system and attendant
cold front will gusts between 20 and 30 mph this evening. Wind chills
by daybreak Monday will be in the 30-35 degree range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 29, 5:58 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT SUN OCT 29 2017

NCZ027-028-043-078-292300-
Edgecombe NC-Nash NC-Wayne NC-Wilson NC-
558 PM EDT SUN OCT 29 2017

...A BAND OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED
WITH A COLD FRONT WILL CROSS THE NORTHERN COASTAL PLAIN THROUGH 700
PM EDT...

At 555 PM EDT, Doppler radar was tracking an area of showers and
thunderstorms along a line extending from near Wilson to 6 miles
southeast of Fremont to near Kinston. Movement was northeast at 30
mph.

Wind gusts up to 40 mph will be possible with the heavier showers
and storms. Very low clouds are accompanying the front and may give
the appearance of funnel clouds. At this time, Doppler radar is not
showing any rotation associated with the heavier showers or
storms.

Locations impacted include...
Rocky Mount, Tarboro, Wilson, Elm City, Fremont, Dortches,
Princeville, Sharpsburg, Pinetops and Lucama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3583 7739 3581 7742 3580 7747 3557 7782
      3543 7783 3539 7780 3533 7783 3544 7792
      3572 7809 3614 7773 3615 7768 3592 7741
      3585 7735 3582 7735
TIME...MOT...LOC 2155Z 220DEG 26KT 3571 7800 3550 7787 3527 7768

WSS

Nearby

Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.